Alert archive / New York / Special Weather Statements in 2017
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Apr 20, 2017, 7:41 PM EDT for Genesee County, New York. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2017, 7:41 PM EDT (23:41 UTC)
- Expired
- Apr 20, 2017, 8:30 PM EDT
- In force
- 49 min
- Issued by
- NWS Buffalo, NY
County Genesee County, NY
The radar
The Buffalo radar (KBUF), 55 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.7 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 586 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
756 WWUS81 KBUF 202341 SPSBUF Special Weather Statement National Weather Service Buffalo NY 741 PM EDT THU APR 20 2017 NYZ003-011>013-210030- Livingston-Wyoming-Genesee-Monroe- 741 PM EDT THU APR 20 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WYOMING... NORTHWESTERN LIVINGSTON...SOUTHWESTERN MONROE AND SOUTHEASTERN GENESEE COUNTIES... At 741 PM EDT, a strong thunderstorm was located near Attica, or near Batavia, moving east at 30 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Chili, Batavia, Geneseo, Le Roy, Avon, Attica, Pavilion, Caledonia, Scottsville and Churchville. This includes the following highways... Interstate 390 between exits 8 and 10. Interstate 90 between exits 48 and 47. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4283 7830 4301 7833 4314 7771 4280 7767 TIME...MOT...LOC 2341Z 266DEG 25KT 4290 7816 $$ Reynolds
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Apr 20, 7:00 PM EDT, 41 minutes earlier.
Area forecast discussion, Apr 20, 7:00 PM EDT, 41 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 700 PM EDT Thu Apr 20 2017 .SYNOPSIS... Showers and thunderstorms will continue through the night, ahead of a cold front that will track eastward across the region. Some storms may become strong to severe across the Southwestern New York State. Behind this cold front, mainly dry conditions will persist across the Eastern Great Lakes into the beginning of next week. && .NEAR TERM /THROUGH FRIDAY/... Early this evening a warm front extends across the region with notably warmer temperatures south of a Buffalo to Dansville line. North of this boundary there are some showers and elevated convection, with scattered showers and thunderstorms south of this where surface temps are in the 60s with dew points in the 50s. The severe weather threat appears mainly confined to the Western Southern Tier, where there is more surface based instability in the warm sector. Wind profiles will briefly support some stronger storms with gusty winds and small hail, but this window will be narrow lasting roughly between 7pm and 10pm across the Western Southern Tier. There is higher confidence that another round of moderate to heavy rain will move across the entire area this evening. Mesoscale guidance is in good agreement, with radar trends supporting this guidance. Expect a general half inch to inch of rainfall with locally higher amounts possible. This will result in ponding of water on roadways in some areas, with a limited risk for flooding in locations where heavier rain has already fallen. Probably the greatest area of concern is the Buffalo metro area, where rainfall amounts have already reached an inch. Surface obs show a convergence boundary extending up Lake Erie which has helped focus rainfall. It probably will not take much more rainfall this evening to cause flooding in the typically vulnerable areas in the Buffalo metro area. Area creeks will also rise, but at this point are expected to remain below flood stage since basin averages will be less than locally higher totals. A cold front will cross the region tonight, sending storms eastward. As the storms end, and cooler air begins to push eastward into the region some patchy fog will be possible. In total rainfall today and tonight will range from a half to an inch across the So. Tier, and North Country, with an inch to inch and a half along the thruway to the Lake Ontario shoreline. Due to the convectiveness of this activity, rainfall amounts will vary. Creeks and rivers should remain in bankfull through this rain, but any outlier of heavier rain could produce minor flooding. For Friday a few rain showers will start the day across the Eastern Lake Ontario region. This activity will end through the day as colder and drier air pushes eastward behind the cold front. Clouds will likely remain tough across the region, though some breaks of sunshine will be possible. The clouds and cooler air aloft will only yield highs in the 50s tomorrow, though some early morning lower 60s are possible across the northern Finger Lakes. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... Low pressure over Quebec will lift northeast with limited low level moisture lingering across the north country. High pressure centered over the Upper Mississippi Valley Friday night will begin to build across western New York. While a mid level trough within the northern branch of the split flow will sweep across our forecast area on Saturday...surface high pressure and relatively dry air in the mid and upper levels will continue to promote dry uneventful weather. Model guidance continues to hold precipitation associated with a low over the Southeast/mid- Atlantic to our south across central Pennsylvania on Saturday and Saturday night. Temperature-wise look for a cool start to the period. Lows Friday night within a few degrees of 40 with the interior southern tier and north country seeing lows into the mid 30s. Cloud cover should preclude any frost issues. Highs on Saturday will struggle to reach the 50 degree mark. High pressure will still dominate on Sunday/Sunday night with some milder air beginning to overspread the region. Highs Sunday return to more normal readings around the 60 degree mark. Temperatures Sunday night fall back into the 30s. With clearing skies...patchy frost could be possible across the interior sections of the western southern tier. && .LONG TERM /MONDAY THROUGH THURSDAY/... Medium range models continuing to advertise a progressive zonal flow pattern during this period. Surface ridging will continue the dry but cool weather pattern as we start out Monday and Monday night. After highs only in the 50s Monday, another cool night is expected for the interior southern tier and north country Monday night with lows in the 30s and possible frost issues. The progressive pattern will send an initial wave over top the southern ridge by Tuesday which looks to minor out and should have little impact on our weather. A more vigorous system looks to develop later in the period which will bring chances for showers and possible storms back into the forecast for Wednesday and Thursday. Substantial temperature moderation will bring temperatures well above normal during the mid week period. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... At 21Z showers and isolated thunderstorms continue across WNY, with fairly widespread IFR and an easterly wind along the southern Lake Ontario shore, and spotty IFR elsewhere within heavier shower activity. Thunderstorms this afternoon will weaken across WNY, impacting the 4 TAF sites south of Lake Ontario. This activity will extend towards KART and the north country late this afternoon and evening. A more significant line of showers and thunderstorms will move from Eastern Michigan and Ohio into Western New York this evening. These should weaken, but still may result in a periods of heavy rain and lightning at our terminal locations as it moves through Some patches of fog will form behind the convection tonight, that will bring additional IFR flight conditions. This fog and rain showers will end through the later portion of the night as high pressure noses eastward towards the region tomorrow, with flight conditions slowly improving. Outlook... Friday night...mainly VFR, some patchy fog/IFR across the So. Tier. Saturday...VFR. Sunday through Tuesday...Mainly VFR. && .MARINE... Easterly winds will maintain waves 3 to 5 feet on the western half of Lake Ontario, with small craft advisories continuing. These winds will shift to southerly tonight, ending the threat for SCA. On Friday westerly winds will then flow across the eastern Great Lakes. This will bring winds to 15 to 20 knots, with waves building towards SCA levels. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...Small Craft Advisory until 2 AM EDT Friday for LOZ042-043. && SYNOPSIS...THOMAS NEAR TERM...APFFEL/THOMAS SHORT TERM...LEVAN LONG TERM...TMA AVIATION...APFFEL/THOMAS MARINE...THOMAS
Hazardous weather outlook, Apr 20, 4:30 AM EDT, 15 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 430 AM EDT Thu Apr 20 2017 NYZ001>003-010>013-019>021-085-210830- Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Livingston- Chautauqua-Cattaraugus-Allegany-Southern Erie- 430 AM EDT Thu Apr 20 2017 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and Tonight. Widespread showers and thunderstorms will move into western NY later this afternoon and evening. Conditions will be favorable for a few embedded strong to severe thunderstorms capable of producing damaging wind gusts. This threat will be greatest across the Western Southern Tier. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ004>008-014-210830- Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Ontario- 430 AM EDT Thu Apr 20 2017 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-210830- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- 430 AM EDT Thu Apr 20 2017 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Apr 20, 4:59 PM EDT, 2 hours 42 minutes before
Special Weather Statement National Weather Service Buffalo NY 459 PM EDT THU APR 20 2017 NYZ020-021-202130- Cattaraugus-Allegany- 459 PM EDT THU APR 20 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CATTARAUGUS AND WEST CENTRAL ALLEGANY COUNTIES... At 458 PM EDT, a strong thunderstorm was located near Allegany, or 8 miles northwest of Olean, moving east at 25 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Olean, Allegany, Weston Mills, St. Bonaventure, Hinsdale, Portville, Ischua, Humphrey, Vandalia and Haskell Flats. This includes Interstate 86 between exits 24 and 27. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4206 7862 4220 7862 4229 7830 4204 7830 TIME...MOT...LOC 2058Z 254DEG 24KT 4214 7857 Reynolds
Special weather statement, Apr 20, 6:36 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Buffalo NY
636 PM EDT THU APR 20 2017
NYZ019-202330-
Chautauqua-
636 PM EDT THU APR 20 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CHAUTAUQUA
COUNTY...
At 635 PM EDT, a strong thunderstorm was located near Union City, or
18 miles southeast of Erie, moving northeast at 40 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Jamestown, Lakewood, Clymer, Long Point State Park, Jamestown West,
Busti, Celoron, French Creek, Sherman and Panama.
This includes Interstate 86 between exits 6 and 10.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4210 7976 4223 7937 4205 7921 4200 7923
4200 7976
TIME...MOT...LOC 2235Z 243DEG 36KT 4192 7990
TMASpecial weather statement, Apr 20, 6:37 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Buffalo NY
637 PM EDT THU APR 20 2017
NYZ010-085-210000-
Southern Erie-Northern Erie-
637 PM EDT THU APR 20 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ERIE
COUNTY...
At 634 PM EDT, strong thunderstorms were clustered over the Buffalo
metro area. These will produce heavy rainfall which will result in
ponding of water and localized flooding in low-lying areas.
In addition, more rainfall is expected later this evening which may
result in additional ponding and potentially more widespread
flooding. Motorists should exercise caution, and be alert for water
ponded on area roadways.
Locations impacted include...
Buffalo, Cheektowaga, West Seneca, Clarence, Lackawanna, Kenmore,
Depew, Amherst, Tonawanda and Lancaster.
This includes Interstate 90 between exits 57 and 49.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4280 7887 4286 7890 4293 7890 4294 7891
4297 7892 4297 7888 4306 7853 4280 7851
4272 7894
TIME...MOT...LOC 2234Z 248DEG 3KT 4285 7879
ApffelSpecial weather statement, Apr 20, 7:41 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Buffalo NY 741 PM EDT THU APR 20 2017 NYZ003-011>013-210030- Livingston-Wyoming-Genesee-Monroe- 741 PM EDT THU APR 20 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WYOMING... NORTHWESTERN LIVINGSTON...SOUTHWESTERN MONROE AND SOUTHEASTERN GENESEE COUNTIES... At 741 PM EDT, a strong thunderstorm was located near Attica, or near Batavia, moving east at 30 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Chili, Batavia, Geneseo, Le Roy, Avon, Attica, Pavilion, Caledonia, Scottsville and Churchville. This includes the following highways... Interstate 390 between exits 8 and 10. Interstate 90 between exits 48 and 47. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4283 7830 4301 7833 4314 7771 4280 7767 TIME...MOT...LOC 2341Z 266DEG 25KT 4290 7816 Reynolds
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 4:59 PM EDT | Special Weather Statement | BUF | Cattaraugus | 31 min |
| Apr 20, 6:36 PM EDT | Special Weather Statement | BUF | Chautauqua | 54 min |
| Apr 20, 6:37 PM EDT | Special Weather Statement | BUF | Erie | 83 min |
Nearby
Special Weather Statements in New York, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.